Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


every other day dosing
May 5, 2008

Have there been any studies on every other day dosing of HAArt? I'm wondering if this is not a possiblity. I started this unintentionally, but after the last blood work came out great started intentionally taking meds EOD. The first labs my CD4 count was up to 300, and I was undetectable, but the greatest benefit was my lipids were back WNL LDL dropped 40 points. I'm a little nervous about my labs this time, I'll go on Wednesday I think.

Response from Dr. McGowan

Anti-HIV medicines are generally cleared from the body either by the liver or the kidneys (and sometimes a little bit by both pathways). If the medicines are not re-dosed, the levels will consistently fall. In order for the meds to be effective against HIV, they must be present in the body above a certain minimum level (the level needed to suppress viral growth). If you take the meds every other day, that gives too much time between doses for most medicines. The body would clean out the medication and the level is likely to fall below the suppression point. This is particularly dangerous when the viral load is not fully suppressed (that is still detectable). You never want to have a too low level of medication in your blood in the presence of the virus (not enough to kill it, just enough to select for drug resistance).

What may be worse about intermittently taking your medications is that different medicines are cleared from the body at different rates. So, for example, if you are on Combivir (zidovudine + lamivudine) and Sustiva and you take your meds every other day: the zidovudine levels fall first, then the lamivudine levels drop next and the Sustiva levels fall the slowest. You would have serially dual and then mono-therapy against the virus over that "washout period". This could put you at higher risk for having viral resistance develop. If you are concerned about the side effects or toxicity of your medicines, speak to your medical provider. There may be alternatives that would have less toxicity and can still be taken at the proper dose or ways to treat your lipids without compromising your viral suppression.

Best,

Joe


Previous
hiv status
Next
CD4 increase without medication

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement